bipolar disorder, Dr. Paul Markovitz  Q. My mother is currently in ICU from Lithium poisoning. Her sodium climbed to 175 and we almost lost her. I am seeking information on different medications for her illness (She is bipolar 2), as I have a hard time accepting the current treatment. She has been taking Lithium, Seroquel (to replace the Navane: Thiothixene?), Thiothixene & Buspar. There were a total of 17 different medications in her cabinet when we took her to the hospital. I will list them at the bottom. I am afraid for her, as this is not the first time she has been hospitalized because of medication changes. This time she had scripts from 5 different doctors. I am angry with her long standing mental doctor, as he does not seem to want to talk about his decisions/medications for her with us! I really want her to get the chance to have a life. My mother is 63 years old now. She was originally diagnosed as paranoid schizophrenic 30 years ago. I also have an older brother who is bipolar/alcoholic, in fact, of the five children two are alcoholic, one drinks too much; and I fight depression. We have one strong brother who is a police officer - a very strong man. The point is, that my family has both mental illness and alcoholism going back generations. What can I do to protect my children and grandchildren? 

Medications : Seroquel, Thiothixene, Buspar, Lithium, Adalat, Panokase, Fosamax, Triametrene, Gemfibrozil, Prilosec, Dicyclomine, Combivent, Carbidopa, Claritin. (Areobidaetusol, Not Using & Amoxicillin, Didn't finish script.) Dropped Adalat; 17 days. later started Triametrene. Twenty days. later hospitalization. Was taken 7 mo. Dropped Panokase after 6 mo. - 15 days. before Hospitalization. Dropped Gemfibrozil 6 days. before hospitalization. Dropped Prilosec 3 days. before hospitalization. Dropped Carbidopa 6 days. before hospitalization. Dropped Claritin 6 days. before hospitalization. Mom was feeling very sick - dizzy, confused, shaking, trembling, Very bad stomach pains. All of which were side effects from her neuroleptic drugs.( I think)

  A. Sorry about the grief and suffering all members of your family have had to endure. In truth, I am not sure what I can tell you that will help alleviate the past, but have a suggestion for the present. Call the National Institute of Mental Health (NIMH) and ask if there is someone there to give you a referral to a doctor within close proximity that is expert at diagnosing and treating bipolar IIs. They are pretty helpful about this, and are a tax subsidized research organization of which you should take advantage.

The one hooker is that Mom needs to be willing to get a second opinion. I wish you the best.